Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 20, NWS La Crosse, WI

August 13, 2019Mower County, Minnesota; Howard County, Mitchell County, Iowa

NWS La Crosse, WI issued this tornado warning at Aug 13, 2019, 5:48 PM CDT for Mower County, Minnesota; Howard County, Mitchell County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2019, 5:48 PM CDT (22:48 UTC)
Expired
Aug 13, 2019, 6:11 PM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Howard County, IA, Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

540 
WFUS53 KARX 132248
TORARX
IAC089-131-MNC099-132330-
/O.NEW.KARX.TO.W.0020.190813T2248Z-190813T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
548 PM CDT Tue Aug 13 2019

The National Weather Service in La Crosse has issued a

* Tornado Warning for...
  Northeastern Mitchell County in north central Iowa...
  Northwestern Howard County in northeastern Iowa...
  South central Mower County in southeastern Minnesota...

* Until 630 PM CDT.
    
* At 548 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Adams, or 13 miles southeast of Austin, moving
  southeast at 25 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Riceville around 630 PM CDT.

Other locations impacted by this tornadic thunderstorm include County
Roads T 54 And A 31, McIntire, Johnsburg, Meyer, Bailey and County V
10 And 40th Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4351 9286 4356 9280 4347 9245 4327 9256
TIME...MOT...LOC 2248Z 302DEG 20KT 4354 9278 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

DAS
3 follow-up statements
265 
WWUS53 KARX 132256
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
556 PM CDT Tue Aug 13 2019

IAC089-131-MNC099-132330-
/O.CON.KARX.TO.W.0020.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-Mower MN-
556 PM CDT Tue Aug 13 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN MITCHELL...NORTHWESTERN HOWARD AND SOUTH CENTRAL MOWER
COUNTIES...
    
At 556 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Stacyville, or 14 miles northeast of Osage, moving
southeast at 40 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Riceville around 610 PM CDT.

Other locations impacted by this tornadic thunderstorm include County
Roads T 54 And A 31, McIntire, Meyer, Bailey and County V 10 And 40th
Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4349 9277 4354 9273 4347 9245 4327 9256
TIME...MOT...LOC 2256Z 313DEG 36KT 4348 9270 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

DAS
378 
WWUS53 KARX 132302
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
602 PM CDT Tue Aug 13 2019

MNC099-132311-
/O.CAN.KARX.TO.W.0020.000000T0000Z-190813T2330Z/
Mower MN-
602 PM CDT Tue Aug 13 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL MOWER COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4347 9270 4350 9268 4347 9245 4327 9256
TIME...MOT...LOC 2301Z 307DEG 31KT 4347 9265 

$$

IAC089-131-132330-
/O.CON.KARX.TO.W.0020.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-
602 PM CDT Tue Aug 13 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN MITCHELL AND NORTHWESTERN HOWARD COUNTIES...
    
At 601 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Stacyville, or 14 miles northeast of Osage, moving
southeast at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Riceville around 615 PM CDT.

Other locations impacted by this tornadic thunderstorm include
McIntire, Bailey and County V 10 And 40th Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4347 9270 4350 9268 4347 9245 4327 9256
TIME...MOT...LOC 2301Z 307DEG 31KT 4347 9265 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

DAS
022 
WWUS53 KARX 132311
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
611 PM CDT Tue Aug 13 2019

IAC089-131-132319-
/O.CAN.KARX.TO.W.0020.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-
611 PM CDT Tue Aug 13 2019

...THE TORNADO WARNING FOR NORTHEASTERN MITCHELL AND NORTHWESTERN
HOWARD COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.

Remember, a Severe Thunderstorm Warning still remains in effect for 
south central Mower, northeast Mitchell. and northwest Howard 
counties.

LAT...LON 4347 9270 4350 9268 4347 9245 4327 9256
TIME...MOT...LOC 2307Z 302DEG 20KT 4344 9259 

$$

DAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 13, 1:44 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 1:44 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
144 PM CDT Tue Aug 13 2019

.SHORT TERM...(Tonight Through Wednesday Night)
Issued at 144 PM CDT Tue Aug 13 2019

Current water vapor imagery this afternoon showing a fairly vigorous
mid-level circulation rotating southeast through MN. Ongoing very
scattered convection already but forcing from wave is expected to
fire more scattered thunderstorms through this evening. RAP has
surface-based cape in the 2000-2500J/kg range with 0-3km bulk shear
around 25kt. Could see a few stronger storms early on in this
scenario with stronger/possibly damaging winds and some larger hail.
CAPE trails off with loss of surface heating later in the evening,
so expecting storm intensity to diminish rapidly by mid/late
evening. However, looks like scattered showers will continue into
the overnight hours with cyclonic flow aloft and weak mid-level
frontogenesis lingering.

Shower/isolated thunder chances continue Wednesday as models show a
lingering surface trough extending across areas mainly south of I-
90. In addition, looks like another weak mid-level impulse ripples
southeast across this area. NAM only showing 1000-1500J/kg of MUCAPE
with 10-15kt of shear...so just pulse type/garden-variety storms
expected. Otherwise, a cooler day on tap with highs generally in the
70-75 degree range.

High pressure builds in Wednesday night for partly cloudy and quiet
conditions. Will have to watch for areas of fog with recent
rainfall/clearing skies/light winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 144 PM CDT Tue Aug 13 2019

Thursday is looking like a pleasant day as high pressure remains in
control. Under mostly sunny skies, plan on temperatures topping off
in the 70s. For Thursday night into Friday, will be watching another
mid-level trough dropping out of the Dakotas into the Upper
Mississippi River Valley. This will bring another chance of showers
and storms into the area.

Parade of embedded mid-level troughs rotate across the area in broad
long wave trough aloft through the weekend for off and on
shower/storm chances. Look for highs Sat/Sun in the mid 70s to the
lower 80s.

Decreasing shower/thunder chances look on tap for Monday and Tuesday
as mi-level/surface ridging takes place across the central
CONUS/Upper Mississippi River Valley region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM CDT Tue Aug 13 2019

Main taf concerns is if convection occurs at both RST/LSE taf sites
late this afternoon into the evening hours. Shortwave trough is
expected to move southeast over the area late this afternoon into
this evening. Convection will develop northwest of the RST/LSE taf
sites 21z today and become more widespread as the convection moves
southeast over the area. The latest hi-resolution models suggest the
convection will be mainly along and east of the Mississippi River.
At this time...will introduce showers/storms at the LSE taf site and
introduce vicinity shower at RST late this afternoon into this
evening. After 06z Wednesday...low stratus clouds develop behind the
shortwave trough and produce IFR conditions at both taf sites. With
daytime heating Wednesday morning...stratus should begin to erode in
the late morning hours or at the end of the taf period. For
now...will carry IFR conditions through the end of the taf period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DTJ
Hazardous weather outlook, Aug 13, 12:07 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1207 PM CDT Tue Aug 13 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1207 PM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected late this afternoon through this
evening. A few storms could be strong or potentially severe from 4
pm to 10 pm. The main threats to be strong to possibly damaging
winds, hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for thunderstorms from Thursday night
through Monday. It is too early to discern if severe storms would
be possible.

.SPOTTER INFORMATION STATEMENT...

Reports of strong winds and heavy rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ/Wetenkamp

In the hours before

Special weather statement, Aug 13, 12:50 PM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1250 PM CDT Tue Aug 13 2019

WIZ043-044-131845-
Juneau-Adams-
1250 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JUNEAU AND SOUTHERN
ADAMS COUNTIES...

At 1248 PM CDT, a strong thunderstorm was located 9 miles south of
Adams, or 10 miles south of Friendship, moving southeast at 15 mph.

Winds in excess of up to 40 mph and hail are possible with this
storm.

Locations impacted include...
Lyndon Station, Big Spring, Grand Marsh, Plainville, and Brooks.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4364 8989 4384 8998 4404 8960 4364 8960
TIME...MOT...LOC 1748Z 330DEG 13KT 4382 8979

DTJ
Special weather statement, Aug 13, 4:13 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
413 PM CDT Tue Aug 13 2019

MNZ086-094-132215-
Dodge-Mower-
413 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT MOWER AND SOUTHERN DODGE
COUNTIES...

At 411 PM CDT, a strong thunderstorm was located near Ellendale, or 9
miles south of Owatonna, moving southeast at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Austin, Hayfield, Adams, Brownsdale, Lyle, Rose Creek, Lansing,
Mayville, Dexter, Oslo, Mapleview, Waltham, Elkton, Sargeant, Taopi,
Brookside Campground, and Renova.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4401 9305 4390 9268 4384 9269 4383 9267
      4368 9264 4350 9265 4350 9303 4352 9305
TIME...MOT...LOC 2111Z 306DEG 36KT 4396 9326

DAS
Local storm report, Aug 13, 5:10 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 NNW LANSING           43.82N 93.02W
08/13/2019  E1.00 INCH       MOWER              MN   LAW ENFORCEMENT

&&

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:13 PM CDTSpecial Weather StatementARXMower62 min
Aug 13, 4:51 PM CDTSevere Thunderstorm WarningARXDodge, Mower54 min
Aug 13, 5:42 PM CDTSevere Thunderstorm WarningARXMower35 min
Aug 13, 6:27 PM CDTSpecial Weather StatementARXWabasha33 min

Nearby

Tornado Warnings in Iowa, 2019Tornado Warnings in Minnesota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.